Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Having a fatty liver. Can I take olive oil in diet? What should be the treatment?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
i would like to know if iam suffering from fatty liver. is my liver condition critical and can i include olive pomace oil in my diet. what treatment i should take.
Posted Sat, 14 Jul 2012 in Abdominal Pain
Answered by Dr. Ketan Vagholkar 1 hour later
Thanks for writing in XXXXXXX
Your liver is mildly enlarged due to fatty liver. Yes this condition needs to be taken seriously. Specific treatment needs to be started at once. Your USG and liver function tests reveal abnormailties suggestive of liver dysfunction. Olive oil in modest amounts is fine but nothing in excess.
Therefore you should follow a strict regime comprising of the following.
1.regular exercise for at least 45 minutes(cardio exercises only)
2.restrict the intake of saturated fats.
3.restrict the intake of refined carbohydrates.
4.increase protein intake in the diet.
5.medications such as
a.sorbitol/tricholine citrate
c.ornithine containing additives
d.vitamin supplements.
e.glutamine additives.

The aforementioned regimen should be followed for at least 6 months to control and thereby cure the problem. Untreated it can proceed to cirrhosis. The medications you are taking now are of unknown efficacy. In addition to the present diet you need to incorporate the dietary advice given by me.

I hope this answers your questions.

With regards.
Above answer was peer-reviewed by
Follow-up: Having a fatty liver. Can I take olive oil in diet? What should be the treatment? 18 minutes later
Thanks Doctor. May i request you to kindly advice the exact name of the medicine which i should continue & it's schedule.I Hope my disease is curable. please advice.
Answered by Dr. Ketan Vagholkar 15 hours later
You need not worry. the disease is curable provided you follow the regimen meticulously till the liver function normalizes.
The names of the medications are as follows
1.Sorbiline 1 tablespoon with 1 glass lukewarm water early in morning for 6 months.
2.Hepa Merz or Livogard: 1 tablet twice a day for 6 weeks
3. Levalon: 1 tablet twice a day for 1 month.
You should take a combination of Sorbiline, Hepa Merz or Livogard and Levalon. So effectively you need to take 3 medications.
I hope this information provides you with a road map for treatment.
With regards
Above answer was peer-reviewed by
Follow-up: Having a fatty liver. Can I take olive oil in diet? What should be the treatment? 12 days later
hello doctor,
I have started up with your medication guidance it,s been seven days, moreover i have stopped liv-52 and other medication and feeling per your guidance i have got all the medicine except levalon,but instead of it the chemist has given me limarin syrup (silymarin suspension)saying it to be equivalent, which i am taking 2 teaspoon thrice a day(ADVICE IF DOSAGE IS CORRECT). But i am facing two problems - uneasiness or constriction/SENSATION in my lower abdomen , a feeling as if of urination but when trying to URINATE a meagre amount that too very slow,whereas the feeling is as if lot urine is stored.Second is loose motion ,though i am extremely happy to see the change in colour of stool from dark to yellow.PLEASE advice further to avade this problems. SIR , I HAVE ALSO DONE MY LIPID PROFILE & BLOOD SUGAR (F) TEST WHICH I HAVE UPLOADED. PLEASE ADVICE ......THANKS A LOT FOR YOUR GUIDANCE..... REGARDS..........
Answered by Dr. Ketan Vagholkar 15 hours later

Thanks for the feedback.

I went through your reports. They are consistent with fat derangement and enlargement with mild functional alteration of the liver.

Limarin suspension is fine. You can continue with it.

You will experience loose motions in the initial fortnight after commencing treatment. If it persists beyond that then you can reduce the dosage of sorbiline. The lower abdominal discomfort which you have described may be due to stool frequency. That would settle with time.

Regarding your urinary problem, your ultrasound report does not reveal any abnormality of the urinary system. Your renal profile reports are well within normal limits. There is no evidence of any stone or any back pressure changes.
I would suggest you increase your water intake and visit the latrine intermittently at fixed intervals to periodically empty the bladder. There is a high likelihood of less urine being produced causing these problems. Again your age is not for any prostatic problems. Consume at least 2.5 litres of water daily for the next few days and then let me know if there is improvement.

Your lipid profile is altered. But that will take time to come under control.
Blood sugars are within normal range.

I hope I have answered all your queries.

Wishing you a quick recovery

With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor